Jump to content
CrazyBoards.org

Medication and caffeine?


Recommended Posts

Hi all.

Just a quick opinion question.

I've been a coffee drinker for many years. When I feel very depressed--don't want to eat, don't want to shower, don't want to do anything--the thought of a cup of coffee still usually has the power to tempt me up out of my chair or off the bed. Since I started taking an antidepressant (citalopram, to be precise) I haven't been drinking anything caffeinated, both to help myself keep track of medication side effects, and because I wasn't sure how it might interact with the med. As far as my research indicates, there are no published results of negative reactions between citalopram and caffeine, so I've been thinking about going back to my coffees. Not only have I gone through caffeine withdrawal, I just plain miss this small pleasure. Was just wondering if anyone here has had any problems with this combo. I'm going to ask tdoc tomorrow, also; she seems quite knowledgeable, and would probably have research materials even if she doesn't know herself.

As always, thank you.

Link to comment
Share on other sites

I've drunk coffee all the way through my med trials cept for around 5 months at one point. It doesn't matter IMO. Didn't noticed anything (and I was on the same meds during the break.

The only thing it does is makes me a little more anxious.. but not much. And that's on half a pot.

Link to comment
Share on other sites

Thanks a lot for the insight, everyone. :) I've suspected this is probably a needless worry, but at the same time I have never been on a long-term medication before, so I'm being very cautious. I do mean to ask the doc as well, just to be sure. Herbal tea is a good substitute, but I miss my coffee and toast!

Link to comment
Share on other sites

I drink a lot of coffee and usually have. Whenever I go caffeine free (which I cannot imagine doing righ now) I switch to decaf.

if it's the pleasure/taste you are looking for, maybe that would be an option?

I don't think a cup of coffee here and there would be a big mess, though, unless you are unusually sensitive to caffiene.

Anna

Link to comment
Share on other sites

I'm definitely not sensitive to caffeine, haha! I used to have a cup of coffee in one hand almost all day long. I don't do that anymore, but I do still drink more than the average, I'm sure. About four cups a day is usual for me. The caffeine hardly has any effect on me anymore at all (except when I don't have any for awhile...then I notice ;) ). Decaf is a very good idea, thank you. I believe I'll give that a shot.

Link to comment
Share on other sites

I drink a red bull or take a caffeine pill in the morning to wake up (hatehatehate coffee's taste and smell). My biggest concern is not having that dose of caffeine, because I know that I will get a migraine from withdrawal. Other than that, I don't worry about drug interactions.

Link to comment
Share on other sites

There's no interaction but if you're depressed and/or anxious maybe cutting down would be a good idea anyhow? You could have 1-2 cups of the good stuff then decaf the rest of the day. That's what I do, caffeine makes me anxious sometimes.

Link to comment
Share on other sites

I think the key word here is EXCESSIVE and that probably varies from person to person. One good strong cup of java may be too much for some whereas others can drink several.

Personally I drink a lotta de-caf. Tastes great! But I do enjoy an occasional cup of regular

Advances in Psychiatric Treatment (2005) 11: 432-439

© 2005 The Royal College of Psychiatrists

Neuropsychiatric effects of caffeine

Anthony P. Winston, Elizabeth Hardwick and Neema Jaberi Psychiatrists rarely enquire about caffeine intake when assessing patients. This may lead to a failure to identify caffeine-relatedproblems and offer appropriate interventions. Excessive caffeineingestion leads to symptoms that overlap with those of manypsychiatric disorders. Caffeine is implicated in the exacerbationof anxiety and sleep disorders, and people with eating disordersoften misuse it. It antagonises adenosine receptors, which maypotentiate dopaminergic activity and exacerbate psychosis. Inpsychiatric in-patients, caffeine has been found to increaseanxiety, hostility and psychotic symptoms. Assessment of caffeineintake should form part of routine psychiatric assessment andshould be carried out before prescribing hypnotics. Gradualreduction in intake or gradual substitution with caffeine-freealternatives is probably preferable to abrupt cessation. Decaffeinatedbeverages should be provided on psychiatric wards

Link to comment
Share on other sites

I used to really like caffeine, drinking at least 3 cups of coffee a day, but I have since realized that it makes my depressive symptoms worse through worsening of ruminative anxiety. I have quit coffee and only drink things like Diet Colas and Iced Tea to get my caffeine intake.

Link to comment
Share on other sites

Thanks again for the feedback, everybody. :)

Just wanted to follow up. I had my tdoc and my med appointment this week, and both docs told me the Celexa shouldn't interact with caffeine, and that it was probably fine to go back to my coffee. They did both advise that I not drink too much, though, since it can sometimes exacerbate anxiety symptoms. So the new plan is not more than a couple cups a day. I very rarely drink pop anymore (and besides, I like cream soda, which is usually caffeine-free anyway), so that's no problem. It should be no sweat to make any after the first two decaf, or swap coffee out for herbal tea.

Link to comment
Share on other sites

Thanks again for the feedback, everybody. :)

Just wanted to follow up. I had my tdoc and my med appointment this week, and both docs told me the Celexa shouldn't interact with caffeine, and that it was probably fine to go back to my coffee. They did both advise that I not drink too much, though, since it can sometimes exacerbate anxiety symptoms. So the new plan is not more than a couple cups a day. I very rarely drink pop anymore (and besides, I like cream soda, which is usually caffeine-free anyway), so that's no problem. It should be no sweat to make any after the first two decaf, or swap coffee out for herbal tea.

Good advice a little caffeine can lift your mood and sharpen the focus-but like almost anything too much can mess you up.

Good Luck!

Link to comment
Share on other sites

  • 2 weeks later...

I was never on the same meds as you, but I never noticed any bad interaction between caffeine and medication. I take the 5 hour energy drinks though, which are lower in caffeine because I don't get bad caffeine withdrawals later from having them. I highly recommend them to anyone who has caffeine withdrawal from energy drinks like monster or venom. I don't think it would interact though, even if you took a higher dose of caffeine. I've also had a little bit of alcohol without noticing any negative reactions from it. I couldn't find anything online specifying what would happen if I did, so I just tried it and didn't notice anything unusual. I do try not to drink too much alcohol at once just in case though.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...